Thunderstorm Wind, Saline
- When
- August 20, 6:05 PM CST
- Where
- Saline County, 7 mi NE of New Cambria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.950, -97.400
Relayed by WFO Topeka.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 20, 2:38 PM CST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT WED AUG 20 2003 FCST CONCERNS... CNVTV TRENDS/CHCS TNGT THRU FRI... TEMPS BEHIND WK FNT FRI/SAT, THEN HEAT BUILD UP POTNL SUN/MON... WK MID/UPR LVL SHEAR AXIS ACRS CNTRL KS THIS AFTN IS BEING ENHANCED A BIT BY APPARENT MCV NR ICT. SIMILAR ATMOS FM PAST FEW DAYS, WITH RELATIVE WK SHEAR AND MDT INSTBY. LATEST MESO ANLYS SUGGESTS BEST CHC FOR CNVTV INITIATION WL BE ALG/JUST W OF TURNPIKE FM N OF ICT TO W OF EMP, WHERE INSTBY SEEMS MAXIMIZED IN AREA OF MODEST MSTR CNVGNC. OTHERWISE, COULD SEE ISOLD CNVTN JUST ABT ANYWHERE ACRS THE REST OF THE CWA THIS EVE, WITH SLGT CHCS RMNG MAINLY E OF I-135 OVRNGT. POP TRENDS COORD FAIRLY WELL WITH ADJACENT CWAS. NRN STREAM UPR TROF MOVG ACRS THE NRN PLAINS WL SLIDE EWD ACRS THE UPR MDWST ON THU, WITH MODIFIED CAN/PAC FNT PROGD SWD ACRS THE CWA. CONSENSUS ON TIMING BRINGS FROPA INTO NRN CWA ARND MIDDAY, PROBLY NOT CLRG THE SRN COUNTIES TIL THU EVE. TEMPS SHOULD AGAIN GET VRY WARM/HOT AHD OF BNDRY, WITH MAXS AGAIN ARND 100F ALL LOCALES. CNVTV CHCS WL RMN LMTD, AND DRIVEN MAINLY BY DIURNAL HTG AND FOCUSED NR SWD SAGGING FNT IN THE AFTN. A MORE SUBTLE SHRTWV IS PROGD TO DROP ACRS THE AREA THU NGT, WITH SOME ELEVATED MSTR POOLING/INSTBY NOTED ALG/JUST BEHIND FNT. THIS MAY PROMOTE ADNTL CNVTN FOR A TIME, WITH CHCS ENDING ACRS CNTRL KS AFT MDNGT. THE ETA/AVN ARE QUITE DIFFERENT IN HANDLING PUSH OF SOMEWHAT DRIER/COOLER (LESS HOT) AIR ACRS THE CWA FRI. SOURCE RGN OF AIR NOT ALL THAT COOL, SO BELIEVE MAXS WL BE TEMPERED A BIT, BUT PROBLY NOT TO THE EXTENT OF THE LATEST ARRAY OF MOS GUIDANCE. ALSO THE FNT LOOKS TO SLOW AS IT MOVS INTO OKLA, WITH SOME POST FNTL POOLING OF LO LVL MSTR NOTED IN BOTH ETA/AVN. THIS MAY ALLOW FOR CONTD CNVTV CHCS, ALBEIT SLGT, FOR THE OKLA BORDER COUNTIES INTO FRI AFTN/EVE. THIS GENLY SUPPORTED BY CONSENSUS, SO WL ADD SLGT POPS FOR THOSE AREAS. THE ECM/GFS BOTH SHOW BLDG UPR RDG CNTR ACRS KS OVR THE WEEKEND, SO ANY HEAT RELIEF WL BE MINIMAL AND SHORT-LIVED. NEAR CENTURY MARK READINGS XPCTD TO RETURN BY SUNDAY/MONDAY ACRS CNTRL KS. THE FAR SRN CWA MAY GET IN ON NRN FRINGE OF ELY FLO JUST S OF RDG AXIS, WHICH MAY ALLOW A LTL MORE MSTR TO CREEP INTO THESE AREAS. GENLY A DRY/HOT FCST ACRS THE CWA THRU EARLY NEXT WEEK. FCSTID = 13/DARMOFAL ICT 75 102 71 97 / 20 20 20 10 HUT 73 101 70 96 / 20 20 20 10 EWK 74 101 70 96 / 20 20 20 10 EQA 74 101 71 97 / 20 30 20 10 WLD 75 103 72 98 / 20 20 20 20 RSL 70 99 66 93 / 10 20 20 10 GBD 71 100 68 95 / 10 20 20 10 SLN 74 101 69 96 / 20 20 20 10 MPR 74 101 69 96 / 20 20 20 10 CFV 75 100 71 98 / 20 20 20 20 CNU 74 100 70 96 / 20 30 20 10 K88 74 100 70 96 / 20 30 20 10 .ICT...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 427 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE ISOLATED TO WIDELY SCATTERED ACROSS PORTIONS OF CENTRAL KANSAS THIS EVENING, MAINLY EAST OF A SALINA TO NEWTON LINE, AND NORTH OF A NEWTON TO MADISON LINE. AN ISOLATED SEVERE STORM IS POSSIBLE, WITH THE MAIN RISK BEING DOWN-BURST WINDS OF 60 TO 70 MPH. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE REST OF CENTRAL AND SOUTHEAST KANSAS TONIGHT, HOWEVER SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS THURSDAY, WITH THE CHANCES CONFINED MAINLY TO THE COUNTIES BORDERING OKLAHOMA ON FRIDAY. ISOLATED SEVERE WEATHER IS AGAIN POSSIBLE, MAINLY DURING THE LATE AFTERNOON HOURS ON BOTH THURSDAY AND FRIDAY. THE HOT TEMPERATURES WILL STICK AROUND FOR MUCH OF THE NEXT SEVEN DAYS ACROSS CENTRAL AND SOUTHEAST KANSAS. HIGHS WILL CLIMB TO AROUND 100 DEGREES ON THURSDAY, AND THEN AGAIN LATE IN THE WEEKEND CONTINUING INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR A FEW HOURS THIS EVENING ACROSS PORTIONS OF CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM KED
The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
Relayed by WFO Topeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377595.